Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 13, 2009, 10:05 PM CDT for Buffalo County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2009, 10:05 PM CDT (03:05 UTC)
- Expired
- Aug 13, 2009, 11:00 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 140305
SVRARX
WIC011-140400-
/O.NEW.KARX.SV.W.0077.090814T0305Z-090814T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 PM CDT THU AUG 13 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 1100 PM CDT
* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MISHA MOKWA...OR 6 MILES
SOUTH OF DURAND...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MODENA AROUND 1020 PM...
THE BIG SWAMP AREA AROUND 1025 PM...
THE BIG SWAMP AREA AROUND 1030 PM...
GILMANTON AROUND 1035 PM...
MONDOVI AROUND 1045 PM...
LOOKOUT AROUND 1050 PM...
MONDOVI AIRFIELD AROUND 1100 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4458 9204 4460 9201 4460 9153 4442 9154
4441 9208 4442 9208
TIME...MOT...LOC 0305Z 251DEG 17KT 4454 9195
$$
THOMPSON4 follow-up statements
000
WWUS53 KARX 140316
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 PM CDT THU AUG 13 2009
WIC011-140400-
/O.CON.KARX.SV.W.0077.000000T0000Z-090814T0400Z/
BUFFALO WI-
1016 PM CDT THU AUG 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN BUFFALO COUNTY...
AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR URNE...OR 7 MILES
SOUTHEAST OF DURAND...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MODENA AROUND 1025 PM...
THE BIG SWAMP AREA AROUND 1030 PM...
GILMANTON AROUND 1045 PM...
MONDOVI AROUND 1050 PM...
MONDOVI AIRFIELD AND LOOKOUT AROUND 1100 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
&&
LAT...LON 4458 9204 4460 9201 4460 9153 4442 9154
4441 9208 4442 9208
TIME...MOT...LOC 0316Z 259DEG 17KT 4454 9188
$$
THOMPSON000
WWUS53 KARX 140331
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 PM CDT THU AUG 13 2009
WIC011-140400-
/O.CON.KARX.SV.W.0077.000000T0000Z-090814T0400Z/
BUFFALO WI-
1031 PM CDT THU AUG 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN BUFFALO COUNTY...
AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE BIG SWAMP AREA...OR
6 MILES WEST OF MONDOVI...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILMANTON AROUND 1045 PM...
MONDOVI AROUND 1050 PM...
MONDOVI AIRFIELD AND LOOKOUT AROUND 1100 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
&&
LAT...LON 4458 9204 4460 9201 4460 9153 4442 9154
4441 9208 4442 9208
TIME...MOT...LOC 0331Z 259DEG 17KT 4455 9179
$$
THOMPSON000
WWUS53 KARX 140343
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 PM CDT THU AUG 13 2009
WIC011-140400-
/O.CON.KARX.SV.W.0077.000000T0000Z-090814T0400Z/
BUFFALO WI-
1043 PM CDT THU AUG 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN BUFFALO COUNTY...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GILMANTON...OR NEAR
MONDOVI...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONDOVI AROUND 1050 PM...
LOOKOUT AROUND 1055 PM...
MONDOVI AIRFIELD AROUND 1100 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
&&
LAT...LON 4458 9204 4460 9201 4460 9153 4442 9154
4441 9208 4442 9208
TIME...MOT...LOC 0343Z 263DEG 23KT 4451 9171
$$
THOMPSON000
WWUS53 KARX 140358
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1058 PM CDT THU AUG 13 2009
WIC011-140408-
/O.EXP.KARX.SV.W.0077.000000T0000Z-090814T0400Z/
BUFFALO WI-
1058 PM CDT THU AUG 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUFFALO COUNTY
EXPIRES AT 1100 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
STRONG STORMS ARE STILL POSSIBLE...WITH A DEFINITE THREAT FOR FLASH
FLOODING DUE TO TORRENTIAL RAINFALL. THEREFORE...PERSONS ARE URGED
TO STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 4458 9204 4460 9201 4460 9153 4442 9154
4441 9208 4442 9208
TIME...MOT...LOC 0358Z 263DEG 23KT 4452 9158
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:48 PM CDT, 7 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 2:48 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 248 PM CDT THU AUG 13 2009 .SHORT TERM...THROUGH SATURDAY NIGHT MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD. SURFACE ANALYSIS THIS AFTERNOON SHOWS HIGH PRESSURE OVER LOWER MICHIGAN. A WEAK AREA OF LOW PRESSURE WAS OVER SOUTHEAST MONTANA WITH A WARM FRONT ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA. LOCAL AND REGIONAL RADARS THIS AFTERNOON SHOWING SCATTERED THUNDERSTORMS FROM WESTERN WISCONSIN AND SOUTHERN MINNESOTA INTO NORTHERN IOWA. THESE ARE IN RESPONSE TO A MCV THAT VISIBLE SATELLITE SHOWS IS SPINNING OVER SOUTH CENTRAL MINNESOTA. ML CAPES BETWEEN 2000 AND 2500 J/KG AHEAD OF THE MCV AND PROFILERS STILL SHOW A DECENT SOUTHWEST FLOW INTO THE THE STORMS WITH SLATER SHOWING ABOUT 25 KNOTS AT 850 MB. DECENT SPEED CONVERGENCE IN THIS FLOW WITH BLUE RIVER ONLY SHOWING ABOUT 10 KNOTS AT 850 MB. EXPECT THIS ACTIVITY WILL CONTINUE WELL INTO THE EVENING AS THE MCV WORKS EAST INTO WISCONSIN AND HAVE GONE WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR MUCH OF THE EVENING. GIVEN THE SLOW MOVEMENT OF THE MCV...IT COULD STILL BE CLOSE ENOUGH TO PRODUCE SOME LIFT WELL INTO FRIDAY. THE NOSE OF THE LOW LEVEL JET AND MOISTURE TRANSPORT WILL SHIFT EAST OF THE AREA AFTER 06Z TONIGHT...HOWEVER...THE REGION WILL REMAIN IN THE CONVERGENT EASTERN GRADIENT WELL INTO FRIDAY. WITH THE CONTINUED WARM AIR ADVECTION...THE 13.12Z NAM SHOWS UP TO 4 MICROBARS/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE THROUGH TONIGHT BEFORE MOVING NORTHEAST OF THE AREA FRIDAY. WITH THESE FEATURES WILL CONTINUE WITH THE LOW RAIN CHANCES AFTER 06Z TONIGHT THROUGH FRIDAY. THE LOW LEVEL JET WILL LIFT WELL NORTH OF THE FRIDAY NIGHT AND SATURDAY PROVIDING FOR A COUPLE OF DRY PERIODS. THE MEAN LONG WAVE TROUGH WILL THEN START TO MOVE ACROSS THE ROCKIES WITH SHORT WAVE TROUGHS COMING OUT AHEAD OF THE MAIN TROUGH. THE FIRST OF THESE SHORT WAVE TROUGHS IS EXPECTED TO MOVE ACROSS THE UPPER MIDWEST SATURDAY NIGHT. THE COLD FRONT IS EXPECTED TO BE WELL TO THE WEST OF THE AREA ACROSS WESTERN MINNESOTA INTO CENTRAL KANSAS. WITH THE WARM AIR ADVECTION AHEAD OF THE COLD FRONT...THE NAM IS ONCE AGAIN SHOWING UP TO 4 MICROBARS/S OF UP GLIDE ON THE 305K SURFACE SPREADING ACROSS THE AREA. MAINTAINED THE RAIN CHANCES ACROSS THE WESTERN SECTIONS SATURDAY EVENING AND THEN SPREAD THEM EAST ACROSS THE REST OF THE AREA HEADING INTO SUNDAY MORNING. .LONG TERM...SUNDAY THROUGH THURSDAY THE LATEST SET OF MEDIUM RANGE MODELS REMAIN CONSISTENT WITH THE OVERALL SYNOPTIC PATTERN. THE LONG WAVE TROUGH IS STILL EXPECTED TO MOVE INTO THE CENTRAL PART OF THE COUNTRY EARLY IN THE PERIOD AND THEN LINGER OVER THE REGION THROUGH THE REMAINDER OF THE PERIOD. IN FACT...THE TROUGH MAY BEGIN TO AMPLIFY TOWARD THE END OF NEXT WEEK AS A STRONG SHORT WAVE TROUGH AND UPPER LEVEL LOW TOP THE WESTERN CONUS RIDGE AND DROP INTO THE TROUGH. AT THE SURFACE...THE MODELS ARE NOT IN SUCH GOOD AGREEMENT. THE 13.06Z GFS IS VERY PROGRESSIVE WITH THE COLD FRONT COMPARED WITH THE 13.00Z ECMWF AND GFS ENSEMBLES. GIVEN THE STRENGTH OF THE DOWNSTREAM SUBTROPICAL RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTY...BELIEVE THE GFS IS TOO AGGRESSIVE WITH THE FRONT AND HAVE STAYED WITH THE SLOWER SOLUTIONS. THIS ESSENTIALLY MEANS THE FRONT WILL BE OVER THE AREA OR VERY NEAR TO IT THROUGH THE ENTIRE PERIOD. AT THIS POINT...UNABLE TO PICK OUT ANY PERIOD THAT COULD POTENTIALLY BE DRY SO HAVE INCLUDED RAIN CHANCES THROUGH THE ENTIRE PERIOD. DID LOWER TEMPERATURES SOME THROUGH THE PERIOD GIVEN THE EXPECTED CLOUD COVER AND POTENTIAL FOR RAIN. && .AVIATION... AN UPPER LEVEL CIRCULATION WILL SPIN ACROSS THE AREA THIS AFTERNOON/EVENING...TAPPING INTO INSTABILITY...A MOISTURE FEED...AND A WARM FRONT TO SPARK SCT SHRA/TS. THERE WILL BE SOME IMPACT TO KRST/KLSE THROUGH ABOUT 02Z OR SO...AND WILL COVER THIS WITH CB/VCTS...ALONG WITH SOME SHORT TEMPO TS GROUPS. MIXING SHOULD CONTINUE THE GUSTY CONDITIONS UNTIL A COUPLE HOURS AFTER SUNDOWN. THE WARM FRONT WILL LIKELY CREEP NORTH ON FRIDAY...BUT A PERSIST MOISTURE FEED INTO THE BOUNDARY...ALONG WITH THE INFLUENCE OF THE LOW LEVEL JET...COULD LEAD TO MORE CONVECTION IN THE VICINITY OF THE BOUNDARY. BELIEVE THIS WILL BE NORTH OF KLSE/KRST AT THIS TIME. STRONGER LOW LEVEL WINDS/MIXING WILL RESULT IN ANOTHER GUSTY DAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...RIECK
Hazardous weather outlook, Aug 13, 4:56 AM CDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 456 AM CDT THU AUG 13 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 456 AM CDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY...AND LINGERING INTO THE NIGHT AS A WARM AND MOIST AIRMASS CONTINUES TO STREAM INTO THE REGION ALONG WITH A WEAK WEATHER SYSTEM ALOFT. WHILE ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A FEW STRONGER STORMS WITH BRIEF HAIL OR AN ISOLATED STRONG WIND GUST ARE POSSIBLE ESPECIALLY FROM MID AFTERNOON INTO LATE EVENING. PROBABLY THE GREATER THREAT WILL BE CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL RATES WITH THE SLOW MOVING STORMS THAT COULD PRODUCE SOME SHORT TERM RUNOFF ISSUES OVER URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CONTINUED THREAT OF A FEW THUNDERSTORMS INTO FRIDAY. SEVERE STORMS ARE NOT EXPECTED. AN UNSETTLED...WARM AND HUMID PERIOD WILL BE IN PLACE FROM SATURDAY NIGHT INTO EARLY NEXT WEEK AS A WEAK COLD FRONT MOVES VERY SLOWLY THROUGH THE AREA. IT REMAINS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL THROUGH THIS PERIOD...THOUGH IT DOES APPEAR THAT AMPLE MOISTURE AND A SLOW FRONTAL MOVEMENT MAY LEAD TO THE POSSIBILITY OF HEAVY RAIN WITH MULTIPLE WAVES OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SATURDAY...BUT A FEW STRONGER STORMS TODAY MAY NEED TO BE WATCHED ON A LOCALIZED BASIS. WIDESPREAD OR ORGANIZED DEPLOYMENT IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
In the hours before
Special weather statement, Aug 13, 9:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 945 PM CDT THU AUG 13 2009 WIZ032-140345- BUFFALO- 945 PM CDT THU AUG 13 2009 ...STRONG THUNDERSTORMS AFFECTING NORTHERN BUFFALO COUNTY... AT 939 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING AND HEAVY RAINFALL ADVANCING TOWARD NORTHERN PARTS OF BUFFALO COUNTY...MOVING EAST AT 25 MPH. THESE STORMS COULD ALSO PRODUCE HAIL UP TO THE SIZE OF DIMES...ALONG WITH WIND GUSTS OF 40 TO 50 MPH. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. DANGEROUS LIGHTNING CAN STRIKE MILES FROM A STORM...SO GO INDOORS IF A STORM AFFECTS YOUR LOCATION. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:37 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Aug 14, 1:10 AM CDT | Flash Flood Warning | ARX | Clark, Jackson | 6 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.